Preventing Blood Clots after Knee Replacement: A Necessary Evil?Having a total knee replacement? Expect to be given an anticoagulant to prevent blood clots. Most doctors start patients on warfarin (a drug that slows blood clots) either the night before or the night after joint replacement surgery. Patients usually continue this drug for six weeks after the operation.
There are risks with taking this drug. Infection and poor wound healing are the most common problems. Stomach upset and gastro-intestinal (GI) bleeding are also possible. Are the side effects from the drug worse than getting a blood clot?
Doctors at Kaiser Orthopedics in California studied this question. They reviewed the charts of a large number of patients. One group received warfarin after the operation. The other group didn't get any preventive treatment -- no drugs, compression devices, or special stockings.
Patient results were tracked for 90 days. No one died from a blood clot in either group. However, the group that received the preventive drug had twice as many problems as the group that didn't. The biggest problem was areas of swelling under the wound, called wound hematomas.
Researchers in this study point out that some doctors are questioning the routine use of drugs to prevent blood clots after an operation. They suspect the drugs may do more harm than good. More research is needed to solve this question before completely stopping the practice.
Raymond A. Sachs, MD, et al. Does Anticoagulation do More Harm than Good? A Comparison of Patients Treated without Prophylaxis and Patients Treated with Low-Dose Warfarin after Total Knee Arthroplasty. In The Journal of Arthroplasty. June 2003. Vol. 18. No. 4. Pp. 389-395.
|*Disclaimer:* The information contained herein is compiled from a variety of sources. It may not be complete or timely. It does not cover all diseases, physical conditions, ailments or treatments. The information should NOT be used in place of visit with your healthcare provider, nor should you disregard the advice of your health care provider because of any information you read in this topic.|
|All content provided by eORTHOPOD® is a registered trademark of Medical Multimedia Group, L.L.C.. Content is the sole property of Medical Multimedia Group, LLC and used herein by permission.|